SAN ANTONIO--Cancer chemotherapy frequently leads to menstrual
irregularities that may increase the risk of osteoporosis, cardiovascular
disease, and other health problems associated with menopause,
according to a study reported at the 17th Annual San Antonio Breast
Menstrual irregularities or amenorrhea occurred in 44 of 66 women
who underwent chemotherapy for breast cancer. A year after chemotherapy,
36 women continued to have abnormal menses, including 20 women
who were amenorrheic (see table).
"If a women has not had a period in a year, it is unlikely
that she will resume menstruation," Elyse E. Lower, MD, said
at her poster presentation. "These women require closer monitoring
for cardiac risks and osteoporosis, both of which are associated
with the onset of menopause."
Dr. Lower and her colleagues at the University of Cincinnati Medical
Center reviewed the medical records of 99 women who underwent
adjuvant chemotherapy for breast cancer. All the women received
either methotrexate or doxorubicin, and all had normal menses
prior to starting chemotherapy.
Of the 99 women, 18 were excluded because of hysterectomies, and
15 had incomplete data, leaving 66 for analysis during chemotherapy
and a year after the end of treatment. A total of 42 women were
treated with methotrexate and 24 with doxorubicin. Abnormal menstruation
was defined as alterations in cycle, timing, or duration. Women
were considered amenorrheic if they missed two or more consecutive
During chemotherapy, 20 women in the methotrexate group had menstrual
abnormalities, and seven had amenorrhea. With doxorubicin, 11
women reported menstrual irregularities, and six had amenorrhea.
A year after completion of chemotherapy, 11 women treated with
methotrexate reported menstrual abnormalities, and 14 were amenorrheic.
In the doxorubicin group, five had abnormal menses, and six were
"These findings are particularly interesting in light of
the fact that more younger women are being treated for breast
cancer today," said Dr. Lower, associate professor of medicine.
Menstrual irregularities and amenorrhea are not limited to breast
cancer patients or to the chemotherapeutic agents evaluated in
the study, she said, citing Hodgkin's disease as another well-recognized
Some evidence suggests that higher chemotherapy doses may be associated
with menstrual problems. However, Dr. Lower and her associates
could not determine whether higher doses played a role in their
Dr. Lower indicated that longer follow-up is needed to determine
the natural history of chemotherapy-associated menstrual irregularities.
"At this point," she said, "we have no way of knowing
whether the women eventually will resume normal menstruation,
develop more severe menstrual abnormalities, or become amenorrheic."
Amenorrheic women clearly require closer follow-up, she added.
Physicians may want to broach the issue of hormone replacement
therapy with the women who enter premature menopause, and may
want to explore the issue of egg storage prior to chemotherapy
with women who have not completed childbearing.